Pennsylvania, 2008Flash Flood in Pennsylvania, July 22, 2008
July 22, 2008 · NWS CLE · 1 event in 1 county or zone
An area of showers and thunderstorms developed over the warm waters of Lake Erie on the morning of the 22nd. These storms were characterized by very heavy rainfall rates, and produced flash flooding in northwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms developed over the warm waters of Lake Erie on the morning of the 22nd. These storms were characterized by very heavy rainfall rates, and produced flash flooding in northwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 2:44 AM EST, 7 hours 16 minutes earlier.
Area forecast discussion, Jul 22, 2:44 AM EST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
344 AM EDT TUE JUL 22 2008
.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO AND LAKE ERIE WILL MOVE SOUTH TO
THE OHIO VALLEY TODAY AND OFF THE EAST COAST ON WEDNESDAY. A TROUGH
ALOFT WILL REMAIN OVER EASTERN CANADA AND EXTEND SOUTH ACROSS THE
GREAT LAKES TODAY AND WEDNESDAY. HIGH PRESSURE FROM NORTHWEST
ONTARIO WILL MOVE TO THE MISSISSIPPI VALLEY DURING THE MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE LOW ON THE FRONT OVER LAKE ERIE EARLY THIS MORN STILL
STIRRING UP A FEW SHOWERS/TSTORMS. LARGE COMPLEX OF TSTORMS
PASSING JUST SOUTH AND WEST OF THE AREA AND SHOULD EXIT SOUTHEAST
THIS MORNING WITH SOME DEBRIS CLOUDS OVER THE AREA THIS MORNING.
COULD BE PATCHY DENSE FOG OVER FAR EASTERN ERIE/CRAWFORD COUNTIES
PA BUT INCREASING CLOUDS WILL HELP IMPROVE FOG BY DAYBREAK.
COLD FRONT OVER LAKE ERIE AND NW OHIO SHOULD FINALLY SAG SOUTH
ACROSS THE FORECAST AREA TODAY AS CURRENT SHORT WAVE ALOFT AND
SURFACE LOW SLIDES EAST. FRONT IS SHALLOW AT FIRST AND ANY DRYING
OF THE AIRMASS TODAY MAY BE MORE A FUNCTION OF DAYTIME MIXING THAN
COLD ADVECTION.
TROUGH ALOFT OVER EASTERN CANADA IS DEEP FOR THIS TIME OF YEAR AND
SHOWERS/STORMS POPPED UP ACROSS MUCH OF THE CENTRAL/EASTERN GREAT
LAKES YESTERDAY MAINLY IN THE AREAS WHERE DEWPOINTS HELD IN THE
LOWER AND MID 60S. TROUGH IS SLOWLY SINKING SOUTH AND MUCH BETTER
Q VECTOR CONVERGENCE OVER THE AREA TODAY. DESPITE THE PASSAGE OF
THE WEAK COLD FRONT...THINK THAT THERE WILL BE A FEW ADDITIONAL
SHOWERS AND STORMS POPPING UP ALMOST ANYTIME BUT MOST LIKELY THIS
AFTERNOON AT INLAND LOCATIONS.
WILL NOT SPECIFY LESS HUMID IN THE FORECAST TODAY AS IT WILL TAKE
MOST OF THE DAY TO GET DEWPOINTS TO DROP TOWARD 60. AIRMASS WILL NOT
FEEL CRISP OR REFRESHING...ESPECIALLY THIS MORNING...BUT IT WILL
BEGIN TO FEEL LESS HUMID BY LATE AFTERNOON/EARLY EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND STORMS WILL ALSO LIKELY DEVELOP NORTH OF LAKE ERIE THIS
AFTERNOON/EVENING AND COULD HOLD TOGETHER EARLY TONIGHT AS THEY
SLIDE SOUTHEAST ACROSS LAKE ERIE AS TROUGH DROPS SOUTHEAST. ACTIVITY
WILL LIKELY DIMINISH LATER TONIGHT BUT COULD TAKE UNTIL AFTER
MIDNIGHT AND WILL CONTINUE CHANCE OF SHOWERS/STORMS MAINLY NE OH/NW
PA INTO TONIGHT. STILL CANNOT RULE OUT A SHOWER EXTREME NE OH/NW PA
ON WEDNESDAY AS TROUGH ALOFT LINGERS OVER THE EASTERN LAKES...
OTHERWISE COOLER AND LESS HUMID AND A PRETTY NICE DAY. GFS MAX
TEMP GUIDANCE LOOKS GOOD WITH MOSTLY MID AND UPPER 70S. NICE DAY
THURSDAY WITH SUNSHINE AND TEMPS NEAR OR SLIGHTLY BELOW NORMAL.
WILL FORECAST A CATEGORY BELOW GFS MAX TEMP GUIDANCE WHICH IS
REBOUNDING TEMPS TOO FAST.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS LOOK SIMILAR TO YESTERDAY. WARM ADVECTION AND SW FLOW
UNDERWAY BY FRIDAY. TSTORM COMPLEXES WILL LIKELY BE OCCURRING
SOMEWHERE OVER THE PLAINS STATES...UPPER MIDWEST AND MS VALLEY.
UNKNOWN IF ANY OF THAT ACTIVITY CAN GET TO THE FORECAST AREA BUT
IT CERTAINLY IS WORTHY OF A LOW POP (20-30) ESPECIALLY THE WESTERN
HALF OF THE FORECAST AREA ON FRIDAY. NEXT COLD FRONT DROPPING
SOUTHEAST ACROSS THE GREAT LAKES STILL LOOKS ON TRACK FOR LATER
SATURDAY. AGAIN IT ALSO LOOKS AS IF THE TROUGH ALOFT WILL BE
UNSEASONABLY DEEP SO CANNOT RULE OUT A LINGERING INSTABILITY
SHOWER/TSTORM SUNDAY MAINLY NE OH/NW PA BUT DRIER AIR SHOULD BE
WORKING INTO THE AREA BY SUNDAY. HIGH PRESSURE SHOULD BUILD
SOUTHEAST BY MONDAY. FORECAST TEMPS WILL BE CLOSE TO GFS ENSEMBLE
TEMPS...A DEGREE OR TWO COOLER THAN OPERATIONAL GFS AND NCEP TEMP
GUIDANCE.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
FRONT IS ACROSS THE CENTRAL PORTION OF LAKE ERIE NEAR A STL TO BUF
LINE. FRONT MOVING VERY SLOWLY AT THIS POINT SO EXPECT DO EXPECT
SOME WIDESPREAD MVFR BR TO DEVELOP OVERNIGHT WITH AREAS OF IFR.
THE BR SHOULD BURN OFF QUICKLY AFTER SUNRISE. THE FRONT WILL PUSH
INTO CENTRAL OHIO BY THIS EVENING...HOWEVER WILL SEE SOME
SCATTERED TSRA LATE THIS AFTERNOON...MAINLY SOUTH OF THE FRONT.
OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. BROAD UPPER TROUGH OVER GREAT LAKES
WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY
CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS
IN TOWARD FRIDAY.
&&
.MARINE...
THE COLD FRONT ACROSS LAKE ERIE WILL PUSH TO THE OHIO RIVER BY
TONIGHT. LAKE WILL BECOME CHOPPY TOMORROW AS A SECONDARY TROUGH
ROTATES ACROSS THE LAKE. CONDITIONS WILL APPROACH SMALL CRAFT
ADVISORY CRITERIA WITH NW FLOW. WINDS SPEEDS SHOULD STAY UNDER 20
KTS AND WAVES ARE EXPECTED TO ONLY INCREASE INTO A 2 TO 4 FOOT RANGE
ALTHOUGH 3 TO 5 FEET COULD BE POSSIBLE. WINDS WILL DIMINISH LATE
WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD OVER AREA. LIGHT FLOW ON
FRIDAY SHOULD TURN TO S OR SW BY SAT AS THE HIGHS MOVES OFF TO THE
EAST AND ANOTHER COLD FRONT APPROACHES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jul 22, 5:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT TUE JUL 22 2008
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
619 AM EDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS
NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST
PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Flash Flood, Erie
- When
- July 22, 10:00 AM EST to 12:00 PM EST
- Where
- Erie County, 1.72 mi NNW of Mooreheadville to 0.95 mi E of Mooreheadville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.222, -79.866
Heavy rainfall of 2 to 3.5 inches fell in less than 1.5 hours across northeastern Erie County, producing flash flooding in and near the town of North East. Basements and garages were reported flooded all over town due to the runoff, and an apartment complex was flooded by overflow from a creek in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127170.